Alert archive / Tennessee / Special Weather Statements in 2021

Special Weather Statement, NWS Morristown, TN

June 3, 2021Claiborne County, Tennessee

NWS Morristown, TN issued this special weather statement at Jun 3, 2021, 9:49 PM EDT for Claiborne County, Tennessee. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2021, 9:49 PM EDT (01:49 UTC)
Expired
Jun 3, 2021, 10:30 PM EDT
In force
41 min
Issued by
NWS Morristown, TN

County Claiborne County, TN

The radar

The Knoxville radar (KMRX), 48 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.8 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1411 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

338 
WWUS84 KMRX 040149
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
949 PM EDT Thu Jun 3 2021
 
TNZ014-VAZ001-040230-
Claiborne TN-Lee VA-
949 PM EDT Thu Jun 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLAIBORNE AND
SOUTHWESTERN LEE COUNTIES UNTIL 1030 PM EDT...

At 948 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Fonde, or 9 miles southwest of Middlesboro, moving
east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tazewell, Harrogate, Cumberland Gap, Arthur and Powell River
Preserve.

LAT...LON 3660 8346 3660 8347 3659 8346 3653 8343
      3643 8380 3643 8381 3642 8383 3644 8387
      3653 8389 3659 8377 3658 8369 3662 8365
      3664 8358 3667 8352 3667 8350
TIME...MOT...LOC 0148Z 252DEG 21KT 3649 8380 

$$

BW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Jun 3, 7:20 PM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 3, 7:20 PM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
720 PM EDT Thu Jun 3 2021

.UPDATE...
FOR 00Z AVIATION.

&&

.SHORT TERM...(Tonight and Tomorrow)...

Key Messages

1) Scattered showers and storms continue this afternoon into
the evening hours.

2) An isolated severe thunderstorm is still possible through early
evening, wind damage is the main concern.

3) Fog is possible overnight areawide.

Discussion...

Scattered showers and a few storms continue across the area this
afternoon. Most of the area remains fairly cloudy but some partial
clearing has been seen over the Cumberland Plateau over the past few
hours. There has been better clearing across middle TN and northern
AL and this is where new storms are currently developing. The latest
HRRR shows an uptick in shower and storm activity across our area
beginning around 20/21z. Then, scattered showers and storms
continue until around midnight as the cold front approaches and
moves through the area.

The greatest chance for any strong-to-severe storms looks to be
across the Cumberland Plateau, southern TN valley, and southwest NC
as these areas currently have the most instability. Northeast TN and
southwest VA are the most stable so they have a lesser chance of
seeing any stronger storms. Models do show instability increasing
northeastward into the central TN valley over the next several hours
so the central TN valley could also see some strong storms as well.
Wind damage is the main concern but we have noted some weak and
broad rotation with some of the cells down along the TN/GA line.
This is due to the weakly sheared environment that is in place with
roughly 15 to 20kts at 0-1km and 20 to 30kts at 0-3km. So we will
continue to monitor storms closely for any quick spin-ups. Lastly, a
few isolated areas across the southern TN Valley has seen 2 to 3
inches of rain so if these areas see anymore heavy rainfall flooding
could become a concern.

The HRRR shows showers exiting the area generally after midnight as
the front pass through the area. Guidance is hitting the fog pretty
hard tonight so have fog in areawide in the grids. Overnight lows
will dip down into the upper 50s to low 60s.

Tomorrow, the upper trough is lifting northeast out of our area but
a few scattered showers and a possible storm are possible before it
completely exits. This will mainly affect northeast TN and southwest
VA. Drier air moves in later in the day behind the front with
clearing skies. Highs will be in the upper 70s to low 80s.

SR

.LONG TERM...(Friday night through Thursday)...

Key Messages

1) Warming trend and drier weather this weekend.

2) Increasing moisture, clouds, and rain chances next week.

Discussion...

Friday night into Saturday, an upper low will remain situated over
Texas while upper heights build over the southern Appalachians in
response to the departing upper trough and better alignment with
weak northern stream ridging. Expect a warming trend for Saturday
and Sunday in response to this low/mid level southerly flow regime.
Warmest temps on Saturday will be in the southern valley, but as H85
flow turns SSELY on Sunday expect the warmer temps to shift to the
northern half of the valley.

The TX upper low opens up late Sun but the resulting upper
trough/remnant upper low remains over that same general area into
early next week before meandering eastward through the end of the
period. The significance of this is that this continued southerly
low/mid level flow regime will bring increasing moisture and rain
chances to the forecast area beginning Sunday evening, but
especially ramping up Monday onward. This pattern will favor
diurnally driven convection, with showers and thunderstorms forming
in the mountains and plateau areas by early afternoon and pushing
into the valley during the evening. However, suspect there will be
some sporadic nocturnal convection as well due to weak but
persistent isentropic ascent Sunday night onward. Timing that will
be difficult so will favor diurnally driven PoPs for the time being.
After the warmup on Sat and Sun, the increased cloud cover and rain
chances next week should bring highs back down to around normal
values.

CD

&&

.AVIATION...
00Z TAF DISCUSSION.

There will be showers and a few thunderstorms around early in the
period. Will include VCTS all sites with a tempo group for the
period when showers look most likely. Once the showers move out,
at least partial clearing and light winds will provide the
opportunity for significant fog development. Still some
uncertainty in the details of any fog, but for now will take all
sites to IFR prevailing with tempo LIFR vsby/cigs. Will see
improvement to VFR all sites after sunrise. Winds will generally
be light.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             64  85  63  89  67 /  50  10   0  10  10
Knoxville McGhee Tyson Airport, TN  64  82  62  87  64 /  60  10  10  10  10
Oak Ridge, TN                       61  83  61  87  63 /  60  10  10  10  10
Tri Cities Airport, TN              61  79  57  85  60 /  50  20  10  10   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jun 3, 3:03 PM EDT, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
303 PM EDT Thu Jun 3 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-041915-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
303 PM EDT Thu Jun 3 2021 /203 PM CDT Thu Jun 3 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered to widespread showers and thunderstorms will continue
into the evening hours. While widespread severe weather is not
expected, a few storms could be strong to severe, with damaging
winds and heavy rainfall being the primary threat. Some small hail
could also occur.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather to our office
today and tonight.

In the hours before

Special weather statement, Jun 3, 4:41 PM EDT, 5 hours 8 minutes before
Special Weather Statement
National Weather Service Morristown TN
441 PM EDT Thu Jun 3 2021

TNZ012-032130-
Scott TN-
441 PM EDT Thu Jun 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTT COUNTY UNTIL
530 PM EDT...

At 441 PM EDT, Doppler radar was tracking a strong thunderstorm near
Great Meadows Campsites, or 8 miles northwest of Oneida, moving east
at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oneida, Winfield and Big South Fork National Park.

LAT...LON 3659 8445 3647 8451 3650 8471 3660 8478
      3660 8471
TIME...MOT...LOC 2041Z 273DEG 12KT 3658 8463

BW
Local storm report, Jun 3, 4:42 PM EDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
442 PM EDT THU JUN 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLASH FLOOD      3 SW CHATTANOOGA        35.03N 85.29W
06/03/2021                   HAMILTON           TN   BROADCAST MEDIA

            SOCIAL MEDIA VIDEO SHOWING STANDING WATER
            AND SEVERAL STALLED CARS ON THE ROADWAY.

0142 PM     FLASH FLOOD      CHATTANOOGA             35.07N 85.26W
06/03/2021                   HAMILTON           TN   FIRE DEPT/RESCUE

            REPORTS OF SEVERAL CARS STALLED ON FLOODED
            ROADWAYS.

0130 PM     FLASH FLOOD      4 SSW CHATTANOOGA       35.02N 85.29W
06/03/2021                   HAMILTON           TN   BROADCAST MEDIA

            ROSSVILLE BLVD AND CENTRAL AVE CLOSED DUE TO
            STANDING WATER.

1236 PM     FLASH FLOOD      CHATTANOOGA             35.07N 85.26W
06/03/2021                   HAMILTON           TN   LAW ENFORCEMENT

            REPORTS OF FLOODED ROADWAYS AND STANDING
            WATER ON ROADWAYS IN DOWNTOWN CHATTANOOGA.

&&
Special weather statement, Jun 3, 4:56 PM EDT, 4 hours 53 minutes before
Special Weather Statement
National Weather Service Morristown TN
456 PM EDT Thu Jun 3 2021

TNZ012-032145-
Scott TN-
456 PM EDT Thu Jun 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SCOTT COUNTY UNTIL 545 PM
EDT...

At 455 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Helenwood, or 11 miles west of Oneida, moving east
at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oneida, Huntsville, Helenwood and Honey Creek State Park.

LAT...LON 3650 8434 3647 8434 3646 8435 3645 8434
      3642 8435 3641 8434 3636 8435 3638 8469
      3640 8466 3641 8467 3641 8466 3644 8469
      3650 8471 3652 8473
TIME...MOT...LOC 2055Z 271DEG 25KT 3649 8471

BW
Special weather statement, Jun 3, 5:21 PM EDT, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Morristown TN
521 PM EDT Thu Jun 3 2021

TNZ012-013-032200-
Scott TN-Campbell TN-
521 PM EDT Thu Jun 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR CAMPBELL AND NORTHEASTERN SCOTT
COUNTIES UNTIL 600 PM EDT...

At 520 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oneida, moving east at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
La Follette, Oneida, Jacksboro, Huntsville, Helenwood, Jellico,
Caryville, Winfield, Elk Valley and Ketchen.

LAT...LON 3659 8408 3659 8398 3657 8398 3650 8396
      3633 8398 3637 8459 3660 8453
TIME...MOT...LOC 2120Z 274DEG 24KT 3652 8445

BW
Special weather statement, Jun 3, 9:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
949 PM EDT Thu Jun 3 2021

TNZ014-VAZ001-040230-
Claiborne TN-Lee VA-
949 PM EDT Thu Jun 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLAIBORNE AND
SOUTHWESTERN LEE COUNTIES UNTIL 1030 PM EDT...

At 948 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Fonde, or 9 miles southwest of Middlesboro, moving
east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tazewell, Harrogate, Cumberland Gap, Arthur and Powell River
Preserve.

LAT...LON 3660 8346 3660 8347 3659 8346 3653 8343
      3643 8380 3643 8381 3642 8383 3644 8387
      3653 8389 3659 8377 3658 8369 3662 8365
      3664 8358 3667 8352 3667 8350
TIME...MOT...LOC 0148Z 252DEG 21KT 3649 8380

BW

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 5:19 AM EDTDense Fog AdvisoryMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more5 hr

Nearby

Special Weather Statements in Tennessee, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.